CSN Login
Members Online: 4

Anyone have any experience on Femara (letrozole)?

HellieC
Posts: 425
Joined: Nov 2010

Hi Ladies
The ugly beast has raised it's head again and my latest CT/PET scan indicates that I have got my third recurrence. It's still confined to the pelvis (no organ or lymph node involvement by the looks of it), but my team reckon it is too close to sidewall to operate and get clear margins (although my scans are going for a second opinion to the Royal Marsden in London, which is a world renowned cancer hospital, to see whether they have any suggestions).
My tumour is oestrogen receptive, so I am starting on hormone treatment (Femara - generic name = letrozole) which is an aromatase inhibitor (like Arimidex) to see if we can control it.
I have a feeling that some ladies on this board have been prescribed Femara (Mary Ann?), even though it is primarily given for breast cancer. IF anyone has taken it, I'd be interested to hear your views on side effects, response rates etc. as it's really difficult to find information on the internet relating specifically to endometrial cancer.
I am seeing my oncologist in a month, so will have the opportunity to ask any questions, so I'd be grateful for any help/advice you can give
{{{hugs}}}
Helen

daisy366's picture
daisy366
Posts: 1493
Joined: Mar 2009

I have been taking letrozole for 4 months. At first I was wary because of side effects - as you can see, EVERYTHING is listed, from weight gain to hair loss, so I was nervous. Pleasantly I have had no noticeable side effects. I feel good and can do everything I want. I still have problems with stamina but figure this is getting older or result of treatment.

Is it helping? Not sure. I'm getting CA125 checked monthly and it has gone up steadily at least 10 points each month - now into the 70's. I may have helped keep Chester from getting a bigger stronghold. My doc now wants to do another PET/CT to see what's happening. This will be done in August following my trip to Boston for Tong Ren healing treatments and vacation in Costa Rica. I fully expect to leave Chester in either place and have a clean scan in August.

Good luck to you. It's good that the cancer is not spreading. Where is it in your pelvis? Mine is in lymph system in pelvic area and near the diaphragm.

Hang in there. Hopefully new strategies are being developed. I was glad my doc didn't jump into chemo or radiation.

Hugs, Mary Ann

Double Whammy's picture
Double Whammy
Posts: 2259
Joined: Jun 2010

for breast cancer - been on it for 1 1/2 years now. My onc told me they use it for endometrial cancer as well. While I didn't need any treatments for my endo cancer other than surgery, I figure I'm giving my double whammy a double whammy with the Arimidex.

Side effects? I have none and I was scared to death to go on it. I finally decided I'd never know if I would have side effects or not if I didn't try it. If you want to hear about the side effects, go read the breast cancer board. Some women have a really difficult time with the aromatase inhibitors and can't take it. The problems are mostly joint pain and depression and osteoporosis.

I'm so sorry to hear that you've had another recurrence. I've been looking for your post and was hoping it would be good. I hope the Femara does a good job and you tolerate it well. Is that the only treatment recommended this time? If you can't tolerate Femara, there's Arimidex and Aromosin, and of course, Tamoxifen. I think each of the AI's work differently, but the result is the same - no estrogen. For ER+ breast cancer, they told me the AI is even more important than chemo, but breast cancer is a different beast. It's such a dinky pill, it's hard to believe it can cause such havoc for some.

Hugs,

Suzanne

marieinlv
Posts: 39
Joined: Aug 2011

Helen, I was on this last year, for at least 6
mos. I was having alot on bone, joint disomfort. I asked my Dr if I could go off of it. My Dr did some research and decided to ok this. The bone pain has taken quite a few months to subside, but it is gradually getting better. I'm not sure if the drug is what caused it or not. I'm NED since May 2011. My original dx was UPSC stage 1V in Nov 2010. Just wanted to let you hear from someone who took it with relative sucess. I will be keeping you in my Prayers. Marie

HellieC
Posts: 425
Joined: Nov 2010

Thank you all for your comments and advice. I have been warned about the bone thinning and I think we are going to do a bone scan as a baseline before we start treatment. If the treatment works and I get some sort of positive response (stable dsease, partial or complete response) then we will do regular bone scans. I had read about the bone pain which doesn't sound like fun, so I hope I don't get it.
As for the hair thinning - well it couldn't get much thinner than it did after the carbo/tacol regime - ha ha! - so if my hair comes out I will go back to a wig. At least it's quicker in the mornings!
If the hormones don't work, then we still have chemo options, but my onco reckons she has had several ladies with a good, prolonged response on hormones and they are less harsh on the body than whacking it with more chemo. As the tumour is confined to the pelvis, near to the left sidewall, with no lymph node or organ involvement that we can see, then she says we have time to try this.
But it is difficult to let go of the gut feeling that is screaming "get this little b*gger out of me - now" and move to a more measured response!
I am seeing my onco again in about a month. I have so many questions - like can we use Cyberknife, or surgery with intra operative radiation or heated chemo etc etc., but in the meantime I am just waiting for my hormone prescription to arrive.
Thanks for listening and giving me your experiences, ladies, I always know that I can come to this board and get support and advice from those who really know what it's like to battle this beast.
Kindest wishes
Helen

snowbird_11's picture
snowbird_11
Posts: 160
Joined: Oct 2011

Hellie, I was on Femara for 4 years, following over 6.5 yrs on tamoxifen - both for breast cancer. I did experience some gradual weight gain on Femara and about the same level of hot flashes as I had with tamoxifen, but no other issues I was aware of. For years i took Effexor for the hot flashes which diminished but did not stop them. I stopped taking it about a year before I quit Femara and then came to the realization that while antidepressants (which Effexor is) minimize one's lows, they also have the the same effect on one's 'highs'. I told my PCP i felt like my entire emotional/mental state was like a sine wave and Effexor had flattened my sine wave - he concurred that this was an excellent metaphor for all antidepressants. I decided I'd take hot flashes over 'flatlining' my emotions any day ;-) The weight gain just gradually came off after quitting the Femara.
I've never experienced any more issues with breast cancer after the first recurrence for which the tamoxifen/Femara were prescribed, although I also had surgery and radiation to treat that recurrence. The breast ca was both ER and PR positive.
Hoping this takes care of this recurrence, Hellie!
Annie

HellieC
Posts: 425
Joined: Nov 2010

It's really good to hear someone has experience of taking this for such a long time without serious side effects. I guess I have nothing to lose by trying it, as if sugery does become an option at some future date, then taking the Femara will not preclude anything.
Every time I read your posts, Annie, I am reminded that you have been through so much. To successfully overcome breast cancer, only to be diagnosed with late stage endometrial cancer is almost unbelievable and more than anyone should have to bear. There is a saying along the lines that God doesn't give you more than you can handle. But, seriously, I think that sometimes He really is too sporting and pushes the boundaries way too far!
I hope you are feeling OK and that your latest treatments are having a positive effect.
Kindest wishes
Helen

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network